Addressing RA Photosensitivity
As you may already know, certain medications used to treat rheumatoid arthritis can cause what is known as RA photosensitivity. Photosensitivity, also referred to as sun sensitivity, causes your skin to become much more sensitive to the sun’s rays – hence the name.
Even if you’ve never burned in the sun prior to starting a medication that causes sun sensitivity, this condition completely changes the way your skin responds to the sun’s rays. Without the right protection for your skin, your skin can be seriously burned. By learning more about addressing sun sensitivity caused by your RA medication, you’ll be able to reduce your risk of a reaction.
What exactly is photosensitivity?
If you experience sun sensitivity you may be aware of the side-effects, but do you know exactly how it occurs? Sun sensitivity is an inflammation of the skin which is caused by certain chemical reactions when your skin is exposed to sunlight. The chemicals contained in many RA medications are considered light-activated, which causes the skin to react differently to the sun. Some common RA medications known for causing sun sensitivity include:
Types of sun sensitivity
There are two types of sun sensitivity reactions that are drug-inducted. A photoallergic reaction and a phototoxic reaction. A phototoxic reaction occurs more often than photoallergic and requires large amounts of exposure to the light-activated chemical in medication and the sun’s ultraviolet rays. The reaction causes what looks like a severe sunburn and can occur in just minutes. A phototoxic reaction occurs on exposed skin while a photoallergic reaction can spread to areas of the skin that's not exposed.
When a reaction occurs, it causes pain similar to that of a sunburn, but the pain is exaggerated. While a typical sunburn can be itchy while healing, the itchy sensation that occurs from a drug-induced sunburn is known for causing pain on the skins surface as well as internal pain within the layers of your skin.
Both a photoallergic and phototoxic reaction to the sun can be very uncomfortable. You can help reduce your risk of exposure by taking preventative steps. The most effective step towards reducing your risk of a reaction is limiting your exposure to the sun. Some people react worse than others, and if you experience a reaction after just a few minutes in the sun it’s best to avoid the sun as much as possible.
Both factors must be present—sun exposure and chemical consumption—for the reaction to occur, so eliminating light exposure completely will prevent a reaction. However, most people find it difficult to avoid the sun’s rays at all times, and in this case, reducing your exposure to the sun’s rays while outdoors is an effective preventative method.
While spending time outdoors, wearing light-colored clothing, long-sleeved shirts, long pants or long skirts, sunglasses, sunscreen, and a wide-brimmed hat can greatly reduce your risk of exposure.
When choosing a sunscreen, it’s important to remember that not all sunscreens are created equally. While sunscreen with a high SPF is often enough to protect your skin from a typical sunburn, it may not be enough to protect you from photosensitivity caused by your medication. Photosensitivity is caused by UV-A light, which is more effectively blocked by sunscreen containing avobenzone, titanium dioxide, and/or zinc.
While these preventive methods can reduce your risk of a reaction, it cannot eliminate it entirely. If you do have a drug-induced reaction, you can help alleviate your symptoms by applying a cool compresses and topical corticosteroids to the affected area until the inflammation and redness subside.